North Carolina, 2016Flood in North Carolina, September 21 to 25, 2016
September 21 to 25, 2016 · NWS AKQ · 1 event in 1 county or zone
Heavy rains from the combination of a stalled frontal boundary and remnant low pressure area that was Tropical Storm Julia from September 19th through September 21st, resulted in the Cashie River exceeding major flood stage. Widespread flooding occurred in and around Windsor from Wednesday, September 21st into Sunday, September 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- $1.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains from the combination of a stalled frontal boundary and remnant low pressure area that was Tropical Storm Julia from September 19th through September 21st, resulted in the Cashie River exceeding major flood stage. Widespread flooding occurred in and around Windsor from Wednesday, September 21st into Sunday, September 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 21, 7:16 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 21, 7:16 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
816 PM EDT WED SEP 21 2016
.SYNOPSIS...
A frontal boundary remains stalled along or just off the Southeast
or Mid Atlantic coast into Friday morning, with low pressure
lingering near the Southeast or Mid Atlantic coast tonight into
Friday morning. High pressure builds over the local area Friday
into Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Update...
New areal flood warnings were issued across SE VA/NE NC around
500 PM this evening as a flash flood watch continues until
midnight tonight. A swath of moderate to heavy rainfall that
dumped up to 1 inch of rain near the Great Dismal Swamp between
400-500 PM has shifted westward over south central VA and inland
NE NC west of the Chowan River. Many areas within the flood
warnings are still experiencing flooding and road closures and
therefore, flood headlines will continue through late this
evening.
Meanwhile, a dry slot seen in water vapor imagery is moving up the
coast from the Outer Banks to as far north as Ches Bay attm. This
is allowing precip rates/1 hr totals to diminish closer to the
coastal areas of far SE VA/NE NC despite the continuous moisture
feed coming off the ocean in onshore flow. Expect this trend to
continue near the coast overnight...with moderate showers within
a deformation axis located n-nw of the stacked low (best seen
utilizing infrared imagery). Have adjusted POPs to account for
the aforementioned precip trends this evening with light to
moderate rain showers becoming focused closer to southeast
coastal areas late tonight into Thursday morning.
Previous discussion...
Late this aftn, remnant lo pres that was tropical cyclone Julia
was cntrd ovr ern SC. This lo pres area continues to pull bands of
showers into the srn two thirds of the CWA, with moderate to
heavy showers affecting much of the srn half of the region. Due to
continued areal flooding going on acrs most of SE VA and NE NC,
and additional rainfall between .50 inch and 2 inches possible in
these areas thru this evening, have extended or expanded the Flash
Flood Watch until midngt. Coverage and intensity of the pcpn will
decrease overnight, and Pops will decrease rapidly as you go N of
a Farmville to Petersburg to Wallops Island line. Lows tngt will
range fm the mid 60s to lower 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A frontal boundary and lingering lo pres near the SE or Mid Atlc
coast, will continue to result in at least hi chc pops (40-50%)
acrs the Srn/SE portions of the region Thu into Thu evening.
The combination of nrn stream energy and the upr lo/associated
upr trough weakening, will finally result in Pops shifting offshr
later Fri/Fri evening. Surface hi pres will bld over the region
Fri evening into Sat morning. A backdoor front will then drops
acrs the area during Sat. Expecting dry conditions Fri evening
thru Sat. Highs in the mid 70s to lower 80s Thu, and in the upr
70s to mid 80s Fri and Sat. Lows in the 60s to arnd 70 Thu ngt,
and in the mid 60s to near 70 Fri ngt.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A trough digs over the Northeast US Saturday night into Sunday as
an upper level ridge builds over the Mississippi Valley. That
ridge then slowly amplifies and pushes eastward Mon-Wed. Models
have trended weaker with respect to pushing the associated cold
front completely through the area on Sunday. Surface high pressure
is progged to become centered over eastern Canada with a piece of
the High ridging down into the northern mid-Atlantic states Sunday
night into Tue (rather than actually building over the local
area). While deep moisture will be pushed south of the local area,
this pattern suggests that the sensible weather will still feature
a persistent easterly low level flow with skies to avg partly to
mostly cloudy Sunday (and perhaps Mon/Tue as well). Have also
lingered 20% POPS for much of the area Sunday, shifting to the Sw
zones Sun night/Mon. Highs will average in the 70s with lows in
the upper 50s to mid 60s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A stalled frontal boundary remains near the coast this evening
with weak low pressure continuing to slowly move across eastern
NC. Weak high pressure is currently situated to the north of the
area. Showers continue to move across portions of SE Virginia and
NE North Carolina with a slight decreasing trend in
coverage/intensity. Showers have also developed across central
Virginia and continue to propagate west of RIC.
Similar to the past few nights, tricky forecast is in store for IFR
versus MVFR. Expecting stratus to develop in this moist airmass,
thus have IFR conditions in the forecast for RIC/SBY/ECG with cloud
decks hovering between 500-800 feet at these locations later
tonight. Also cannot rule out the chance for showers at
PHF/ORF/ECG, especially during the first half of the overnight
period. Am expecting a gradual improvement in cigs to MVFR
conditions during morning with cloud decks rising above 1000 feet
across the region after 12Z. Winds across the area are generally
onshore around 10-15 knots with occasional gusts.
Outlook: Gradual improving conditions are expected Thursday into
Friday as high pressure continues to build just north of the area.
VFR conditions can be expected by Saturday. Another frontal
boundary approaches the area Sunday into Monday.
&&
.MARINE...
SCA headlines are in effect for all coastal waters (through Thu
night), for the lower/mid Bay (through tonight/Thu morning, and
lower James/Currituck Sound through this evening.
The wind slowly diminishes late tonight/Thursday, but seas remain
4-6 ft for Ocean waters. The latest data suggests low pressure
emerges back over the ocean Thursday night into Friday, which
suggests a modest 10-15kt nne wind continues. This will allow seas
to remain 3-5ft, with 2-3ft waves in the mouth of the Bay. A cold
front approaching from the N Friday night and pushing into the
area Saturday is now looking to stall over the Carolinas by
Sunday. Marginal SCA conditions are possible but appear less
likely now that the cool surge behind the front may stay mainly
N of the local area.
&&
.TIDES/COASTAL FLOODING...
As of 22Z, tidal departures avg +0.5 to 1.0 ft over the marine
area, so despite significant flooding from heavy rainfall across
portions of Hampton Roads and northeast NC, actual coastal/tidal
flooding has been minimal from this event with most sites falling
short of Minor Flood thresholds by around 0.5 ft. Have allowed the
Coastal Flood Advisory for the mid/upper James River zones to
expire as High Tide has passed. Additional tidal flooding does
not look likely for Thu but some areas (especially the upper James
River may reach minor flooding again). Feel it is too marginal at
this point for an advisory so will allow next shift to determine
need for a statement or possible an advisory if departures were
to increase more than is currently expected. For now, departures
expected to continue at +0.5 to +1.0 ft through Thu/Fri. One
explanation for the rather low departures may be due to water that
has been able to exit the Bay into the Ocean fairly efficiently
despite the persistent onshore flow. Will continue to monitor
however, as tidal anomalies may build nwd through the Bay by Thu
aftn which could lead to some marginal tidal flooding by that
time farther up into the Bay.
The beach hazard statement has been discontinued, with a moderate
risk for Rips expected for Thu.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch until midnight EDT tonight for NCZ012>014-
030-031.
VA...Flash Flood Watch until midnight EDT tonight for VAZ092-093-
095>098.
MARINE...Small Craft Advisory until midnight EDT Thursday night for
ANZ634-656-658.
Small Craft Advisory until 10 AM EDT Thursday for ANZ631-632.
Small Craft Advisory until 10 PM EDT this evening for ANZ633-
638.
Small Craft Advisory until 10 AM EDT Friday for ANZ652-654.
Small Craft Advisory from 4 AM Thursday to 10 AM EDT Friday
for ANZ650.
&&
SYNOPSIS...TMG
NEAR TERM...BMD/TMG
SHORT TERM...TMG
LONG TERM...LKB
AVIATION...AJZ/MAS
MARINE...LKB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 21, 5:44 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT WED SEP 21 2016
NCZ102-VAZ099-100-222245-
EASTERN CURRITUCK-ACCOMACK-NORTHAMPTON-
644 PM EDT WED SEP 21 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
IN ADDITION...LIGHT RAIN IN EASTERN CURRITUCK COUNTY WILL CONTINUE
A THREAT FOR LOCALIZED FLOODING OF ROADWAYS AND FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ098-222245-
VIRGINIA BEACH-
644 PM EDT WED SEP 21 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
FLASH FLOOD WATCH.
IN ADDITION...LIGHT TO MODERATE RAINFALL WILL CONTINUE A THREAT
FOR LOCALIZED FLOODING OF ROADWAYS AND FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ015>017-032-VAZ523>525-222245-
PASQUOTANK-CAMDEN-WESTERN CURRITUCK-PERQUIMANS-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
644 PM EDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
LIGHT TO MODERATE RAINFALL WILL CONTINUE A THREAT FOR LOCALIZED
FLOODING OF ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>014-030-031-VAZ092-093-095>097-222245-
NORTHAMPTON-HERTFORD-GATES-BERTIE-CHOWAN-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
644 PM EDT WED SEP 21 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...MODERATE TO HEAVY RAINFALL WILL CONTINUE A THREAT
FOR FLOODING OF ROADWAYS AND FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>024-VAZ048-060>062-064>069-075>090-509>522-222245-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
644 PM EDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PERIODS OF MODERATE RAINFALL WILL CONTINUE THROUGH TONIGHT...
TAPERING OFF FROM WEST TO EAST CLOSER TO DAYBREAK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-222245-
MARYLAND BEACHES-
644 PM EDT WED SEP 21 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEROSA
In the hours before
Local storm report, Sep 21, 3:07 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN 2 WSW FENTRESS 36.69N 76.21W
09/21/2016 M15.94 INCH CITY OF CHESAPEAKE VA MESONET
MESONET STATION 1 WSW FENTRESS /E2889/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0349 PM HEAVY RAIN 3 W KEMPSVILLE 36.83N 76.21W
09/21/2016 M13.17 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 2 W KEMPSVILLE /D7860/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0317 PM HEAVY RAIN 3 ENE WINDSOR 36.02N 76.89W
09/21/2016 M12.15 INCH BERTIE NC MESONET
MESONET STATION 3 ENE WINDSOR /GCRN7/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0343 PM HEAVY RAIN 3 SSW GALLUPS CORNER 36.76N 76.15W
09/21/2016 M11.40 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 2 SSW GALLUPS CORNER
/C2971/. THE DURATION OF THE HEAVY RAIN
EVENT WAS 72 HOURS.
0349 PM HEAVY RAIN 2 NNE PRINCESS ANNE 36.77N 76.04W
09/21/2016 M9.53 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 1 NNE PRINCESS ANNE /D4557/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0345 PM HEAVY RAIN 1 E PRINCESS ANNE 36.75N 76.03W
09/21/2016 M9.39 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 1 E PRINCESS ANNE /AR126/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0350 PM HEAVY RAIN HERTFORD 36.18N 76.47W
09/21/2016 M9.35 INCH PERQUIMANS NC MESONET
MESONET STATION HERTFORD /AR727/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0341 PM HEAVY RAIN 1 S CORAPEAKE 36.52N 76.58W
09/21/2016 M9.24 INCH GATES NC MESONET
MESONET STATION CORAPEAKE /D4435/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0326 PM HEAVY RAIN 2 SSE SAUNDERS 36.61N 76.55W
09/21/2016 M9.07 INCH CITY OF SUFFOLK VA MESONET
MESONET STATION 2 SE SAUNDERS /GDSV2/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0344 PM HEAVY RAIN LYNNHAVEN 36.84N 76.06W
09/21/2016 M8.63 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION LYNNHAVEN /C9721/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0347 PM HEAVY RAIN 1 NW PIERCEVILLE 36.45N 76.30W
09/21/2016 M8.53 INCH CAMDEN NC MESONET
MESONET STATION PIERCEVILLE /AR509/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0347 PM HEAVY RAIN 1 NNW GALLUPS CORNER 36.81N 76.14W
09/21/2016 M8.52 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 1 NNW GALLUPS CORNER
/E5474/. THE DURATION OF THE HEAVY RAIN
EVENT WAS 72 HOURS.
0340 PM HEAVY RAIN 1 S NORVIEW 36.88N 76.24W
09/21/2016 M8.26 INCH CITY OF NORFOLK VA MESONET
MESONET STATION NORVIEW /C7042/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0345 PM HEAVY RAIN 2 WNW DOWNTOWN PORTSMOU 36.85N 76.34W
09/21/2016 M8.24 INCH CITY OF PORTSMOUTH VA MESONET
MESONET STATION 2 WNW DOWNTOWN PORTSMOUT
/AT103/. THE DURATION OF THE HEAVY RAIN
EVENT WAS 72 HOURS.
0345 PM HEAVY RAIN 1 WSW NORFOLK INTERNATI 36.89N 76.21W
09/21/2016 M7.47 INCH CITY OF NORFOLK VA MESONET
MESONET STATION NORFOLK INTERNATIONAL ARPT
/E4350/. THE DURATION OF THE HEAVY RAIN
EVENT WAS 72 HOURS.
0346 PM HEAVY RAIN 1 SSW BACK BAY 36.63N 76.04W
09/21/2016 M7.44 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 1 SSW BACK BAY /E1221/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0301 PM HEAVY RAIN DOWNTOWN NORFOLK 36.86N 76.29W
09/21/2016 M7.38 INCH CITY OF NORFOLK VA MESONET
MESONET STATION DOWNTOWN NORFOLK /D8176/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0349 PM HEAVY RAIN 1 NNW BOWERS HILL 36.80N 76.43W
09/21/2016 M7.19 INCH CITY OF CHESAPEAKE VA MESONET
MESONET STATION 1 NNW BOWERS HILL /E2941/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0147 PM HEAVY RAIN SLIGO 36.45N 76.08W
09/21/2016 M7.17 INCH CURRITUCK NC MESONET
MESONET STATION SLIGO /C2967/. THE DURATION
OF THE HEAVY RAIN EVENT WAS 72 HOURS.
0350 PM HEAVY RAIN 1 SSE DENBIGH 37.12N 76.53W
09/21/2016 M6.27 INCH CITY OF NEWPORT NEWVA MESONET
MESONET STATION DENBIGH /E9556/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0344 PM HEAVY RAIN 1 S DEEP CREEK 36.73N 76.34W
09/21/2016 M5.68 INCH CITY OF CHESAPEAKE VA MESONET
MESONET STATION 1 SSE DEEP CREEK /E1161/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0310 PM HEAVY RAIN 1 SSE SEAFORD 37.19N 76.43W
09/21/2016 M5.51 INCH YORK VA MESONET
MESONET STATION SEAFORD /D3433/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0339 PM HEAVY RAIN 2 ESE HOBSON 36.88N 76.48W
09/21/2016 M5.49 INCH CITY OF SUFFOLK VA MESONET
MESONET STATION 2 ESE HOBSON /D9173/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
0330 PM HEAVY RAIN SOUTH MILLS 36.44N 76.33W
09/21/2016 M5.21 INCH CAMDEN NC MESONET
MESONET STATION JOYCE CREEK INTERCOASTAL
WATERWAY /SMLN7/. THE DURATION OF THE HEAVY
RAIN EVENT WAS 72 HOURS.
0313 PM HEAVY RAIN 3 SSW BURNT MILLS 36.35N 76.28W
09/21/2016 M5.17 INCH PASQUOTANK NC MESONET
MESONET STATION 3 SSW BURNT MILLS /ELRN7/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 72
HOURS.
&&
NWS WAKEFIELD VA
IRIS SYSTEMLocal storm report, Sep 21, 3:30 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLOOD CARRSVILLE 36.72N 76.83W
09/21/2016 ISLE OF WIGHT VA LAW ENFORCEMENT
ROUTE 58 IS CLOSED IN CARRSVILLE NEAR
HARVEST ROAD AND OLD CARRSVILLE ROAD. THE
ROAD IS ACTUALLY WASHING OUT AND IS
IMPASSABLE.
&&
BMDFlood, Bertie
- When
- September 21, 9:00 PM EST to September 25, 11:00 AM EST
- Where
- Bertie County, 2.28 mi E of Drew to 2.45 mi WSW of Todds Xrds
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Crop damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.048, -76.989
Numerous homes and businesses were flooded and damaged in and around Windsor, due to heavy rain over several days causing the Cashie River to exceed major flood stage. Numerous roads were flooded and closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 21 to 29, 20162 deaths · $22 million · 1.25 in hail · 37 events
- Tornadoes and Flash Flooding in Utah, September 21 to 22, 20165 injured · $6.4 million · EF1 · 34 events
- Flash Flooding and Flooding in Iowa, September 21 to 23, 2016$1.9 million · 1.25 in hail · 56 events
- Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016$3.2 million · 0.88 in hail · 27 events
- Flash Flooding and Flooding in Iowa, September 21 to 24, 2016$1.5 million · 40 events
- Tornado and Flash Flooding in Iowa, September 21 to 25, 2016$486,000 · EF0 · 39 events
- Flooding in Virginia, September 21 to 22, 2016$1.1 million · 8 events
- Flash Flood and Flood in Wisconsin, September 21 to 22, 2016$85,000 · 50 kt wind · 3 events
- Damaging Wind in Illinois, September 21, 2016$18,000 · 52 kt wind · 1 event
- Flood and High Wind in Alaska, September 21 to 28, 2016$15,000 · 76 kt wind · 4 events
- Flooding in North Carolina, September 21 to 22, 20169 events
- Hail in Wisconsin, September 21, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661354.